Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 17, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Oct 7, 1996, 1:00 PM EDT for Polk County, Florida. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 7, 1996, 1:00 PM EDT (17:00 UTC)
- Expired
- Oct 7, 1996, 1:45 PM EDT
- In force
- 45 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 5.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 071703 TORTBW FLC105-071745- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 100 PM EDT MON OCT 7 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 145 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...POLK COUNTY A TORNADO WAS REPORTED NEAR LAKE WALES. THIS TORNADO HAS A LONG HISTORY OF PRODUCING DAMAGE IN DESOTO... HARDEE AND SOUTH POLK COUNTIES. THE TORNADO WAS MOVING TO THE NORTHEAST AT 35 MPH. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A R.EINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Oct 7, 9:25 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Oct 7, 9:25 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 925 AM EDT MON OCT 07 1996 SUGGESTIONS... COORDINATED ALREADY WITH MIA ON ALL THOSE ZONE HEADLINES. DISCUSSION... THINGS CHANGING BY THE MINUTE AROUND HERE. JOSEPHINE STRENGHTENING AND MOVING TOWARD THE BIG BEND. HAS SOME CHARACTERISTICS OF A HYBRID SYSTEM ALTHOUGH ITS A MOOT POINT. LOOKS LIKE LOTS & LOTS & LOTS OF RAIN FOR THE AREA. SEVERE WEATHER (SPECIFICALLY TORNADOES) NOT OUT OF THE QUESTION... AS 12Z SOUNDINGS SHOW PRETTY HIGH HELICITIES. WILL BE ISSUING AN ATO LATER THIS MORNING TO HIT THAT THREAT. WHAT ELSE??...COASTAL FLOODING COULD BE A PROBLEM UP IN THE BIG BEND AS THE STORM HITS...MINOR BEACH EROSION ALSO ~POSSIBLE WITH HEAVY SURF. I THINK EVERY THING IS TAKEN CARE OF IN THE FORECASTS...KEEP IN TOUCH WITH THE LOCAL STATEMENTS (MIAHLSTBW) AND NOWCASTS (MIANOWTBW). THANK MIA AND MLB FOR COORDINATION. GOTTA RUN.... NASH
In the hours before
Special weather statement, Oct 7, 10:25 AM EDT, 2 hours 35 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-071900- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1025 AM EDT MON OCT 7 1996 ...THREAT OF SEVERE WEATHER TODAY AND EARLY TONIGHT... ...FLOODING ALSO LIKELY... AS TROPICAL STORM JOSEPHINE APPROACHES THE AREA...CONDITIONS WILL BECOME MORE AND MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER. SPECIFICALLY...TORANDOES AND STRONG GUSTY WINDS BEING THE MAIN THREAT. THE HIGHEST THREAT AREA WILL BE FROM THE TAMPA BAY REGION NORTHWARD ALTHOUGH ISOLATED SEVERE WEATHER IS NOT OUT OF THE QUESTION ACROSS SOUTHWEST AND SOUTH-CENTRAL FLORIDA. THE THREAT FOR SEVERE WEATHER WILL LAST THROUGH THE AFTERNOON INTO THE EARLY OVERNIGHT HOURS AS JOSEPHINE APPROACHES AND MAKES LANDFALL. IN ADDITION TO THE SEVERE WEATHER THREAT...VERY HEAVY RAINFALL WILL MOVE ACROSS THE AREA...AND FLOODING RAINFALL TOTALS OF 5 TO EVEN UP TO 10 INCHES ARE EXPECTED. THIS WILL CAUSE LOW LYING AND POOR DRAINAGE AREAS TO FLOOD. ALSO SOME SMALLER RIVERS MAY RISE QUICKLY...SO PERSONS LIVING IN FLOOD PRONE AREAS NEED TO PAY CLOSE ATTENTION TO WEATHER CONDITIONS. ALL PERSONS ACROSS THE AREA SHOULD REMAIN bIN CLOSE TOUCH WITH THE LATEST WEATHER FORECASTS AND POSSIBLE WARNINGS CONCERNING THIS POTENTIALLY DANGEROUS WEATHER SITUATION. ALL STORM SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO OUR OFFICE IN RUSKIN. NASH
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 9:40 AM EDT | Tornado Warning | TBW | Sarasota | 50 min |
| Oct 7, 11:40 AM EDT | Tornado Warning | TBW | DeSoto, Hardee | 50 min |
| Oct 7, 12:20 PM EDT | Tornado Warning | TBW | Polk | 40 min |
| Oct 7, 1:02 PM EDT | Tornado Warning | TBW | Hillsborough | 43 min |
| Oct 7, 1:15 PM EDT | Tornado Warning | TBW | Pasco | 45 min |
| Oct 7, 1:45 PM EDT | Tornado Warning | TBW | Hernando | 30 min |
| Oct 7, 2:37 PM EDT | Tornado Warning | TBW | Hillsborough | 38 min |
| Oct 7, 2:58 PM EDT | Tornado Warning | TBW | Hillsborough, Pasco | 47 min |
| Oct 7, 3:10 PM EDT | Tornado Warning | TBW | Polk | 50 min |
| Oct 7, 3:41 PM EDT | Tornado Warning | TBW | Citrus | 49 min |
| Oct 7, 4:35 PM EDT | Tornado Warning | TBW | Charlotte, Sarasota | 40 min |
| Oct 7, 5:31 PM EDT | Severe Thunderstorm Warning | TBW | Lee | 44 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.